Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 120, NWS Cleveland, OH

May 24, 2004Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 24, 2004, 4:02 AM EDT for Summit County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 4:02 AM EDT (08:02 UTC)
Expired
May 24, 2004, 4:30 AM EDT
In force
28 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Summit County, OH

The radar

The Cleveland radar (KCLE), 43 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS51 KCLE 240802
SVRCLE
OHC153-240830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
402 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 430 AM EDT

* AT 402 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF HUDSON...OR ABOUT 8 MILES
  NORTH OF AKRON...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUDSON
  TALLMADGE

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4111 8138 4110 8148 4115 8149 4120 8151
          4125 8153 4131 8138

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:50 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 24, 2:50 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
250 AM EDT MON MAY 24 2004

.DISCUSSION...
SHRA/TSRA CONTG TO MOV ACRS ERN 2/3 OF FA ERLY THIS MORNING.
INTENSITY OF STORMS CONTS TO DCRS AND EXPCT THAT SVR THUNDERSTORM
WATCH WL BE DROPPED WELL BEFORE 10Z.  CDFNT NOW INTO WRN IN AND
EXPCTD TO REACH WRN END OF FA BY 12Z AND NW PA BY ERLY AFT.  SFC LO
SHOULD CONT TO MOVG NE DURG DAY AS WELL.  LOT/S OF SC ON BACKSIDE OF
THIS LOW AND AM HOPING THAT THE BRUNT OF THIS CLOUDINESS PASSES TO
THE N DURG THE DAY.  THIS SEEMS REASONABLE AS ALL MODEL SHOWG
CONSIDERABLE DRYG THIS AM..ESP IN SRN AREAS.  SO..WL TRY FOR P/C
MOST OF AREA BY MIDDAY.  WL GO WITH A DRY FCST ONLY IN FAR WRN ZNS
TDA WITH CHC WORDG ERLY ALG AND W OF I-71.  SCT WORDG FURTHER E
WHERE COVERAGE WL BE THE GREATEST AND FNT SLOWEST TO ARRIVE.  WL
BRING FLOOD WATCH DOWN AS WIDESPREAD PRECIP SHOULD BE PRETTY MUCH
OVR NXT HR OR SO.

SUM MODEL DIFFS POP UP AFT 30 HRS WITH ETA MUCH QUICKER LIFTING SFC
LO NE OUT OF THE PLNS AND INTO LKS RGN.  THESE DIFFS SHOULDN/T MAKE
MUCH DIFF TO FCST AS ONLY CALLG FOR CHC POPS BEGINNING LT TGNT WRN
ZNS AND ALL AREAS ON TUE.

NEW GUID TEMPS A LTTL COOLER THAN PREVIOUS RUNS AND THIS SEEM
REASONABLE.  MANY AREAS WL FALL TO NR A SEASONABLE 50 DEGS TGNT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&

KUBINA
Hazardous weather outlook, May 23, 5:50 AM EDT, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
550 AM EDT SUN MAY 23 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231144-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
550 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND NORTHWESTERN
PENNSYLVANIA TODAY AND TONIGHT.  IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE.  WITH THE GROUND ALREADY SATURATED FROM RECENT
RAINS...ANY ADDITIONAL RAINFALL COULD LEAD TO SIGNIFICANT
FLOODING...ESPECIALLY IN NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:49 PM EDTSpecial Marine WarningCLE116 min
May 23, 11:34 PM EDTSpecial Marine WarningCLE2 hr
May 24, 12:11 AM EDTSpecial Marine WarningCLE3 hr
May 24, 4:42 AM EDTSpecial Marine WarningCLE93 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.